question-icon

How long do the withdrawal symptoms of Losartan and Hydrochlorothiazide last?

default
Posted on Tue, 5 Jul 2016
Question: I stopped taking the combination losartan(100mg) & hydrochlorothiazide(12.5mg) in November of 2013. I could not stand the effects of this combo. My blood pressure is under control yet the effects aren't over yet. I have a very long list of complaints about the effects of the medicine and the way it affects me after I eat certain foods. It basically ruined my life. I'm hoping the effects will end. In the future if needed I will ask a doctor to prescribe me valsartan(160mg) because I know 2 people who are taking this and have no complaints. Would you happen to know how long the effects were supposed to be maintained for? It's been 2 1/2 years(30 months) since I stopped taking it and I still need to avoid eating or limit many foods to avoid miserable side effects. I would prefer you to be honest and tell me that you don't know if that's the case.
Thank You.


So, does anyone have an answer to this? Please respond so I know the service is working.
doctor
Answered by Dr. Panagiotis Zografakis (56 minutes later)
Brief Answer:
please describe your symptoms

Detailed Answer:
Hello,

the drugs of this combo may remain in the body for up to 2-3 days. Most of the side effects won't last for more. If you're talking about gastrointestinal side effects then there is no way that these effect could last 3 years and still go on. Other potential causes will have to be investigated. If you provide a more detailed description of your symptoms I could suggest an investigation plan.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (18 hours later)
Thanks for the answer. You are asking me to provide detailed description of symptoms. It would be difficult to list all the foods I limit or try to avoid. For example, I avoid sugar(pop, cookies, etc.) because any amount I eat will cause me to be sleepy and/or miserable at work and at home for up to 1 or 2 days. I can get away with eating some but it will make me miserable for 1 to 2 days. Other things that seem to bother me are oil(I only eat reduced fat potato chips and I only weigh 117 pounds because any other chips will cause weakness, misery, etc). Other things I try to limit or avoid are seasoning mixes, wheat (pasta, bread, etc.), foods fortified with lots of vitamins, and perhaps more. Also, the medication made me loose a lot of weight and I am urinating constantly(every 2-3 hours/sometimes more). The weight loss was gradual at first but starting last September it sped up & I weigh less than I did before I was 18 ys.old. current weight: 117 pounds before 18 ys. old: approx. 125 pounds. Its obvious the medication is causing this which I assume will end at some point since I read that it appears to be maintained for up to a year based on experiments conducted. I will have to wait before I can eat freely again. I suppose your response may be interesting but I am not too hopeful that you will be able to help. Thank you.



For the record, when I started this medicine in February 2013, I weighed between 150-155 pounds. Now I weigh only 117 pounds.

By the way, wheat affects me in a similar way to sugar except it takes longer for the miserable side effects to hit. I guess the body is converting it to sugar?
doctor
Answered by Dr. Panagiotis Zografakis (3 hours later)
Brief Answer:
I don't believe it's the drug...

Detailed Answer:
Hello again and thanks for the additional info.

I've gathered the following symptoms from your text: weakness, misery, too much urine production, weight loss. Hydrochlorothiazide may indeed cause increased urine production (it's a diuretic) and weight loss because of that but its effect is not that persistent.

Regarding your gastrointestinal (?) symptoms the drug can't be blamed either. If you had the symptoms for as long as you took it, then it could have been the cause but 3 years later it's not possible.

You've mentioned experiments which proved that the drug's effects may last for one year. I'll be sincere with you; I've never heard of such an experiment and I doubt they exist. The internet is full of misleading "information" and I guess this is a good example of it. If you do have such a link though, then I'll be glad to read it and let you know my thoughts about it.

Regarding your question about wheat. Wheat, starch, sugar are all made of glucose. And they can be broken into glucose. Glucose is one of the most important nutrients. Even aminoacids and fat can be converted to glucose, when the body needs it.

One final point to consider... I understand that you've been annoyed by this situation. Your doctor is the best person there to help you. Investigation for the symptoms is required. For example increased urine production can be attributed to diabetes mellitus (check blood sugar), diabetes insipidus (check electrolytes and urinalysis), chronic kidney disease (urea, creatinine and urinalysis), too much caffeine, too much fluids (water, soft drinks, etc), etc. If you've done such an investigation already then perhaps you can upload the results. It may help me to get a better view of your condition.
Clinical examination data can be very important too.

So in conclusion, I believe that proper investigation for your symptoms is the right next step for you. Although you haven't described the symptoms in great detail I understand that they are mostly related to food and discomfort after eating. I really doubt that the drug may cause any of them, such a long time after stopping it. I believe you should trust your primary care doctor to lead the investigation and see what happens...

Kind regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3757 Questions

premium_optimized

The User accepted the expert's answer

Share on
How long do the withdrawal symptoms of Losartan and Hydrochlorothiazide last?

Brief Answer: please describe your symptoms Detailed Answer: Hello, the drugs of this combo may remain in the body for up to 2-3 days. Most of the side effects won't last for more. If you're talking about gastrointestinal side effects then there is no way that these effect could last 3 years and still go on. Other potential causes will have to be investigated. If you provide a more detailed description of your symptoms I could suggest an investigation plan. Kind Regards!